Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 57, NWS Springfield, MO

May 31, 2006Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at May 31, 2006, 5:51 PM CDT for Phelps County, Pulaski County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2006, 5:51 PM CDT (22:51 UTC)
Expired
May 31, 2006, 11:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Phelps County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 312252
FFWSGF
MOC161-169-010445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI.
  PULASKI COUNTY IN CENTRAL MISSOURI.

* UNTIL 1145 PM CDT.

* AT 548 PM CDT... THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS 
  THE WARNED AREA. DOPPLER RADAR ESTIMATED TWO TO THREE INCHES OF
  RAINFALL HAVE OCCURRED ACROSS EASTERN PULASKI AND WESTERN PHELPS
  COUNTIES.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
  INCLUDE...FORT LEONARD WOOD...DIXON...DOOLITTLE...I-44 NEAR MILE
  MARKER 160...I-44 NEAR MILE MARKER 170...I-44 NEAR MILE MARKER
  180...NEWBURG...ST. ROBERT...BEULAH...DEVILS ELBOW...EDGAR SPRINGS
  AND JEROME.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3803 9181 3761 9184 3762 9224 3801 9216

$$

LINDENBERG
2 follow-up statements
000 
WGUS73 KSGF 010051
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT WED MAY 31 2006

MOC161-169-010445-
PULASKI MO-PHELPS MO-
751 PM CDT WED MAY 31 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR PHELPS AND PULASKI
COUNTIES UNTIL 1145 PM CDT...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN WHICH AFFECT WESTERN PORTIONS OF PULASKI AND 
EASTERN SECTIONS OF PHELPS COUNTY HAS SHIFTED EAST OF THE AREA.
DOPPLER RADAR ESTIMATED BETWEEN THREE AND FOUR INCHES OF RAINFALL 
OCCURRED FROM AROUND FORT LEONARD WOOD TO NEAR JEROME.

WHILE HEAVY RAIN HAS MOVED OFF TO THE EAST...RUNOFF FROM THE EARLIER 
EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLOODING TO OCCUR. 
THE RUNOFF FLOODING WILL MAINLY BE CONCENTRATED IN A LINE FROM FORT 
LEONARD WOOD TO DEVILS ELBOW TO JEROME.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3803 9181 3761 9184 3762 9224 3801 9216

$$

LINDENBERG
000 
WGUS73 KSGF 010438
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 PM CDT WED MAY 31 2006

MOC161-169-010448-
PULASKI MO-PHELPS MO-
1138 PM CDT WED MAY 31 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR PHELPS AND PULASKI 
COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 1145 PM...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3803 9181 3761 9184 3762 9224 3801 9216

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:15 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 31, 3:15 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT WED MAY 31 2006

.DISCUSSION...

SHORT TERM THROUGH FRIDAY NIGHT. A VERY MOIST AIR MASS REMAINS IN
PLACE OVER THE REGION TODAY. THE 12Z KSGF SOUNDING MEASURED A
PRECIPITABLE WATER VALUE OF NEARLY 1.6 INCHES. TWO VORT CENTERS ARE
MOST PROMINENT...ONE OVER NORTHERN MO AND THE OTHER OVER EASTERN MO.
ISOLATED SMALL TSTM UPDRAFTS HAVE DEVELOPED IN WEST CENTRAL AND
SOUTH CENTRAL MO COUNTIES ASSOCIATED WITH THESE FEATURES. AIRCRAFT
DATA AND WATER VAPOR INDICATE AT LEAST ONE MORE UPPER VORT IN THE
ARKLATEX REGION. FOR NOW...INSTABILITY (ML CAPES 1000-1200 J/KG) IS
SUPPORTING ISOLATED TO WIDELY SCATTERED CONVECTION FROM EXTREME
SOUTHERN MO INTO EASTERN OK. UPPER FEATURES WITH THIS CONVECTION IS
HARDER TO DISCERN...BUT IN GENERAL IT HAS FORMED IN A MIDLEVEL SHEAR
AXIS THAT EXTENDS FROM THE ARKLATEX INTO NORTHWEST AR.

MAIN CONCERNS ARE HOW THE EXISTING CONVECTION ASSOCIATED WITH THE
UPPER FEATURES WILL EVOLVE. SHORTWAVE NOW MOVING THROUGH THE DAKOTAS
WILL CONTINUE TO MOVE EAST AND SHOULD EVENTUALLY HELP KICK THE SHEAR
AXIS/UPPER VORT CENTERS NOW OVER THE FORECAST AREA TO THE EAST
DURING THE DAY THURSDAY. IT LOOKS LIKE CONVECTION SHOULD TRY TO
CONTINUE TO FILL IN FROM NORTHERN MO WHERE UPPER LOW/VORT NOW
EXISTS...SSW INTO SOUTHWEST MO EASTERN OK. WITH HIGH FREEZING LEVELS
AND HIGH PWATS WE WILL CONTINUE TO SEE EFFICIENT CONVECTIVE
PRECIPITATION. HOURLY RADAR DERIVED PRECIP TOTALS BEAR THIS OUT WITH
VERY ISOLATED ONE-TWO INCH AMOUNTS. WILL GO WITH LIKELY POPS TONIGHT
WITH THE MENTION OF LOCALLY HEAVY RAIN. IF I COULD REASONABLY
PINPOINT WHERE THE HEAVIEST RAIN COVERAGE WAS GOING TO OCCUR IN
ASSOCIATION WITH AN UPPER VORT OR SURFACE FEATURE...ID CONSIDER A
FLASH FLOOD WATCH...BUT STORM COVERAGE MY BE SOMEWHAT SCATTERED AND
WOULD RATHER NOT CHASE RADAR TRENDS YET.

THE FRONTAL BOUNDARY NOW EXTENDING FROM CENTRAL IL INTO EAST CENTRAL
KS WILL GRADUALLY MOVE SOUTHEAST THROUGH THE AREA LATE TONIGHT AND
THURSDAY AS THE SHORTWAVES/VORTS GETS KICKED TO THE EAST. WILL
CONTINUE THE HIGH CHANCE OR LIKELY POPS THURSDAY WITH THE HIGHEST
POPS OVER THE EASTERN CWA.

LONG TERM SATURDAY THROUGH WEDNESDAY. FAIRLY QUIET WEATHER IS
EXPECTED OVER THE UPCOMING WEEKEND. THE ECMWF AND GFS ARE IN GOOD
AGREEMENT...ALTHOUGH FOR BOTH MODELS...RUN-TO-RUN CONSISTENCY IS NOT
ALL THAT GREAT. WHILE THE PATTERN IS SIMILAR VERSUS PREVIOUS
RUNS...THE MAIN DIFFERENCE IS THAT THE WESTERN 500MB RIDGE AXIS
REMAINS IN PLACE OUT OVER THE WESTERN CONUS WHILE SHORTWAVES MOVE
OVER THE RIDGE AND SOUTHEAST INTO THE EASTERN CONUS VERSUS BUILDING
THE WESTERN RIDGE INTO THE CENTRAL PLAINS REGION AS DEPICTED BY
PREVIOUS RUNS. A BROAD WEAK TROUGH ASSOCIATED WITH ONE OF THESE
UPPER SYSTEMS IS PROGGED TO MOVE THROUGH THE REGION TUESDAY. NNW-SSE
BAROCLINIC ZONE AND LIMITED RETURN MOISTURE WITH THIS TROUGH MAY
ALLOW SOME CONVECTION TO DEVELOP...AND HAVE ADDED SLIGHT POPS FOR
THE TUE-TUE NIGHT TIME PERIOD. HAVE ALSO LOWER TEMPERATURES A BIT
FOR NEXT WEEK...BUT THEY WILL STILL BE NEAR SEASONAL NORMS. DSA

&&

.AVIATION...

FOR THE KSGF/KJLN 18Z TAFS...LIKE THE PAST COUPLE OF DAYS...MAIN
AREAS OF CONVECTION ARE ASSOCIATED WITH UPPER LEVEL FEATURES. ONE
VERY PROMINENT VORT CENTER IS MOVING SLOWLY NORTH OVER NORTHWEST
MO...AND ANOTHER MORE SUBTLE FEATURE IS MOVING NORTHEAST OVER
SOUTHEAST AND EAST CENTRAL MO. FOR NOW...WILL MAINTAIN SHOWER/VCTS
CHANCES IN THE TAFS FOR DIURNAL CONVECTION AT BOTH TAF SITES. A WEAK
FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH INTO THE REGION LATE TONIGHT
AND EARLY THURSDAY MORNING. THIS MAY FOCUS CONVECTION LATER IN THE
TAF CYCLE...BUT TIMING/COVERAGE HARD TO PINPOINT AT THIS POINT. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 31, 3:40 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT WED MAY 31 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
340 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS CONTAINING HEAVY RAIN CONDUCIVE TO
 LOCALIZED FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

 ALL AREAS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL
 HAVE POTENTIAL FOR EXPERIENCING SLOW MOVING THUNDERSTORMS
 CONTAINING HEAVY RAIN AND POSSIBLE LOCALIZED FLASH FLOODING.

  DISCUSSION:

 A TROPICAL AIRMASS IS IN PLACE OVER EXTREME SOUTHEAST KANSAS AND
 THE MISSOURI OZARKS. MOST AREAS WILL NOT ACQUIRE ENOUGH
 INSTABILITY FOR STRONG TO SEVERE THUNDERSTORMS. HOWEVER...FLASH
 FLOODING WILL ALSO OCCUR WITH SLOW MOVING THUNDERSTORMS THAT ARE
 PRODUCING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 THUNDERSTORMS WILL BE POSSIBLE...OR MAY BE ONGOING...THURSDAY AS A
 COLD FRONT MOVES SOUTHEAST THROUGH THE REGION.  LOCALLY HEAVY RAIN
 AND FLOODING WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, May 31, 5:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FLASH FLOOD      2 SE SALEM              37.62N 91.51W
05/31/2006                   DENT               MO   LAW ENFORCEMENT

            LOW WATER CROSSING FLOODED AT P HIGHWAY AND COUNTY ROAD
            515

&&

GCLAYCOM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:42 PM CDTFlash Flood WatchSGFBarry, Jasper, Lawrence, McDonald, Newton7 hr
May 30, 11:00 PM CDTFlash Flood WarningSGFMcDonald, Newton9 hr
May 30, 11:21 PM CDTFlash Flood WarningSGFJasper9 hr
May 31, 1:02 AM CDTFlash Flood WarningSGFBenton7 hr
May 31, 3:17 PM CDTFlash Flood WarningSGFDent, Shannon6 hr
May 31, 4:30 PM CDTFlash Flood WarningSGFNewton6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.